Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 40, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2018, 4:40 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2018, 4:40 PM CDT (21:40 UTC)
- Expired
- May 2, 2018, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 12:43 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted.
701
WUUS53 KTOP 022140
SVRTOP
KSC027-041-143-022245-
/O.NEW.KTOP.SV.W.0040.180502T2140Z-180502T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
440 PM CDT WED MAY 2 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Dickinson County in central Kansas...
Eastern Ottawa County in north central Kansas...
Southern Clay County in north central Kansas...
* Until 545 PM CDT
* At 439 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Wells to near Niles, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Abilene, Chapman, Solomon, Wakefield, Enterprise, Manchester,
Longford, Oak Hill, Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3929 9741 3934 9696 3897 9696 3898 9695
3898 9693 3891 9693 3888 9737 3891 9737
3893 9738 3893 9737 3896 9737 3896 9742
TIME...MOT...LOC 2139Z 246DEG 42KT 3916 9747 3896 9750
HAIL...1.00IN
WIND...60MPH
$$
Cohen2 follow-up statements
988
WWUS53 KTOP 022220
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
520 PM CDT WED MAY 2 2018
KSC027-041-143-022245-
/O.CON.KTOP.SV.W.0040.000000T0000Z-180502T2245Z/
Dickinson-Ottawa-Clay-
520 PM CDT WED MAY 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN DICKINSON...EASTERN OTTAWA AND SOUTHERN CLAY COUNTIES...
At 520 PM CDT, severe thunderstorms were located along a line
extending from 3 miles west of Riley to 5 miles southeast of Chapman,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Abilene, Chapman, Solomon, Wakefield, Enterprise, Manchester,
Longford, Oak Hill, Moonlight and Talmage.
This includes Interstate 70 between mile markers 267 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3929 9741 3934 9696 3897 9696 3898 9695
3898 9693 3891 9693 3888 9737 3891 9737
3893 9738 3893 9737 3896 9737 3896 9742
TIME...MOT...LOC 2220Z 266DEG 47KT 3930 9689 3890 9698
HAIL...1.00IN
WIND...60MPH
$$
Cohen667
WWUS53 KTOP 022237
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
537 PM CDT WED MAY 2 2018
KSC027-041-143-022247-
/O.EXP.KTOP.SV.W.0040.000000T0000Z-180502T2245Z/
Dickinson-Ottawa-Clay-
537 PM CDT WED MAY 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DICKINSON...EASTERN
OTTAWA AND SOUTHERN CLAY COUNTIES WILL EXPIRE AT 545 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1000 PM CDT for central,
north central, northeastern and east central Kansas.
LAT...LON 3929 9741 3934 9696 3897 9696 3898 9695
3898 9693 3891 9693 3888 9737 3891 9737
3893 9738 3893 9737 3896 9737 3896 9742
TIME...MOT...LOC 2237Z 253DEG 33KT 3932 9677 3893 9697
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:26 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, May 2, 2:26 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 226 PM CDT Wed May 2 2018 .SHORT TERM...(This evening through Thursday) Issued at 217 PM CDT Wed May 2 2018 Mid to upper-level closed low pressure is currently located over AZ with a broad cyclonic jet streak rounding the base and spreading over the plains. At the surface there is a quasi- stationary boundary stretching from southwest KS into southeast NE with a dry line extending southward through the TX Panhandle. A weak midlevel shortwave trough has ejected from the parent low pressure and is currently lifting northeastward over the TX Panhandle. This wave has provided enough ascent for storms to initiate along the stationary boundary in southwest KS where low- level convergence has maximized. Sufficient low-level tropospheric moisture return has resulted in mid to upper 60 dew points within the buoyant sector across eastern KS. This along with steep midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with very little CIN in place. Pockets of partly cloudy skies has allowed surface heating to further destabilize the warm sector. Surface winds along and near the stationary boundary have veered to the southwest while the winds across east central KS have remained out of the south and backed locally. As that wave lifts northeastward the midlevel winds increase resulting in effective bulk shear of 45 kt and elongated hodographs. The effective SRH should become maximized around 100-200 m2/s2 mainly across east central KS deepening on the exact location of the midlevel speed. Convective initiation has already began along the boundary in southwest KS, and storms are forecasted to move northeastward through central KS. If a cold pool can become established this cluster of storms could accelerate through the area as a line or bowing segments. Given the CAPE and shear embedded supercells are possible. As the convective outflow progresses eastward additional storm development is likely as it moves into east central KS. There is an outside chance for an isolated supercell ahead of the line. The 0-3 km shear is out of the southwest so if any segment becomes orientated northwest to southeast the tornado potential increases. If storms are able to stay semi-discrete then the tornado potential increases as well. Damaging wind will be the most likely threat although very large hail is possible with any supercells. Wind driven hail could also be possible with any bowing segments or embedded supercells. The convection should continue to advance eastward through the early evening and exit the area around midnight. The uncertainty will be additional development as the low-level jet increases tonight. Isolated to scattered storms could linger into the early morning as moisture convergence becomes maximized over the area tonight. The PW values are relative high for this time of year and warm cloud depths are fairly deep. This will result in efficient rainfall producers so amounts could range from 1-2" with locally higher amounts especially if the later development can train over the same locations impacted earlier. The flash flood watch has been expanded eastward to highlight this threat through tomorrow morning. Tomorrow the main mid to upper-level low begins to lift out of the southwest, which will force the boundary eastward. Depending on the morning activity and speed of the low strong to severe storms could develop along the boundary as it moves through far northeast and east central KS tomorrow afternoon and or evening. There will be plenty of instability within the buoyant sector although destabilization will depend on morning activity and cloud coverage. The deep layer shear appears to be orientated orthogonal to the boundary and forcing will be strong therefore convection could go linear quickly. Given the deep layer shear perhaps initial semi-discrete supercells will be possible. .LONG TERM...(Thursday night through Wednesday) Issued at 217 PM CDT Wed May 2 2018 A progressive pattern sets in for the extended period with periodic chances for showers and thunderstorms. Upper level ridging builds into the western U.S. for Friday and the weekend with a broad and diffuse surface trough sliding down on Sunday morning, which may bring a slight chance for showers and storms. Slightly cooler air filters in behind the boundary for early next week with H850 temps falling to around +7C by Monday morning. The surface high quickly moves into the Ohio River Valley on Monday with an H500 trough sliding through late Tuesday and Wednesday morning and would bring the next chance for showers and storms. Model confidence erodes by midweek given the progressive pattern and growing discrepancies between the synoptic solutions. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed May 2 2018 Strong to severe storms are possible this afternoon and early evening with damaging wind gusts being the main threat. Large hail and a tornado is also possible. Brief IFR/LIFR conditions and gusty winds are possible with the storms. The uncertainty will be tonight as showers and storms may linger through tomorrow morning. Have included a VCTS to handle the uncertainty with chances and coverage for late in the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday morning for KSZ020>024-026- 034>040-054>056-058-059. && SHORT TERM...Sanders LONG TERM...Skow AVIATION...Sanders
Hazardous weather outlook, May 2, 3:14 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 314 PM CDT Wed May 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 314 PM CDT Wed May 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Another round of severe thunderstorms is expected to move into north central Kansas this afternoon and spread east over northeast and east central Kansas through the early evening. The majority of the severe weather should be done by midnight. Damaging winds, large hail, isolated tornadoes, and very heavy rainfall will be possible. A flash flood watch is in effect for much of the area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of severe thunderstorms is possible across east central and parts of northeast Kansas Thursday afternoon. The most likely timing would be from the mid afternoon to early evening hours. Storms may be capable of large hail, damaging winds, heavy rainfall and perhaps a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Skow
In the hours before
Special weather statement, May 2, 3:18 PM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Topeka KS 318 PM CDT WED MAY 2 2018 KSZ034-022030- Ottawa- 318 PM CDT WED MAY 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTTAWA COUNTY UNTIL 330 PM CDT... At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near Beverly, moving northeast at 20 mph. Nickel size hail and winds of 40 to 50 mph will be possible with this storm. Locations impacted include... Tescott and Ada. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM CDT for north central Kansas. LAT...LON 3919 9793 3922 9790 3903 9781 3897 9793 TIME...MOT...LOC 2018Z 220DEG 17KT 3904 9797 Cohen
Special weather statement, May 2, 3:34 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
334 PM CDT WED MAY 2 2018
KSZ034-022045-
Ottawa-
334 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OTTAWA COUNTY UNTIL 345
PM CDT...
At 334 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Lincoln to 4 miles
southwest of Beverly. Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Tescott, Culver and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.
LAT...LON 3927 9793 3930 9790 3899 9772 3896 9778
3896 9793
TIME...MOT...LOC 2034Z 203DEG 22KT 3910 9809 3896 9802
CohenLocal storm report, May 2, 4:13 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TORNADO 2 WNW TESCOTT 39.02N 97.91W
05/02/2018 OTTAWA KS AMATEUR RADIO
VIA LINCOLN COUNTY SHERIFF. LOCATION ESTIMATED BASED ON
RADAR DATA.
&&Local storm report, May 2, 4:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 4 NE CULVER 38.99N 97.71W
05/02/2018 OTTAWA KS EMERGENCY MNGR
SPOTTER WAS AT THE INTERSECTION OF K18 AND
106 ROAD, LOOKING NORTH.
&&
JPLocal storm report, May 2, 4:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FUNNEL CLOUD 3 WNW BENNINGTON 39.05N 97.65W
05/02/2018 OTTAWA KS TRAINED SPOTTER
BRIEF FUNNEL OCCURRING FOR 3 MINUTES.
&&
JPLocal storm report, May 2, 4:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 6 N WELLS 39.22N 97.55W
05/02/2018 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| May 1, 7:24 PM CDT | Tornado Warning | TOP | Clay, Cloud, Republic, Washington | 36 min |
| May 1, 7:26 PM CDT | Tornado Warning | TOP | Ottawa | 34 min |
| May 1, 7:52 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 38 min |
| May 1, 7:54 PM CDT | Tornado Warning | TOP | Ottawa | 36 min |
| May 1, 8:01 PM CDT | Tornado Warning | TOP | Clay, Riley, Washington | 34 min |
| May 1, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 41 min |
| May 1, 8:26 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 34 min |
| May 1, 8:26 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 34 min |
| May 1, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 57 min |
| May 1, 8:58 PM CDT | Tornado Warning | TOP | Clay | 32 min |
| May 1, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 45 min |
| May 1, 9:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 47 min |
| May 1, 9:25 PM CDT | Tornado Warning | TOP | Clay, Riley | 35 min |
| May 1, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 33 min |
| May 1, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 34 min |
| May 1, 9:47 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 43 min |
| May 1, 9:54 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 36 min |
| May 1, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 34 min |
| May 1, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 45 min |
| May 1, 10:19 PM CDT | Areal Flood Advisory | TOP | Clay, Cloud, Ottawa | 3 hr |
| May 1, 10:24 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 36 min |
| May 1, 10:27 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 33 min |
| May 1, 10:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 35 min |
| May 1, 10:55 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| May 1, 11:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 37 min |
| May 1, 11:35 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie | 25 min |
| May 1, 11:49 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 26 min |
| May 2, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 34 min |
| May 2, 12:44 AM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| May 2, 1:15 AM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 2, 1:20 AM CDT | Special Weather Statement | TOP | Jefferson | 40 min |
| May 2, 3:36 AM CDT | Flash Flood Watch | TOP | Anderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more | 18 hr |
| May 2, 3:18 PM CDT | Special Weather Statement | TOP | Ottawa | 12 min |
| May 2, 3:34 PM CDT | Special Weather Statement | TOP | Ottawa | 11 min |
| May 2, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 64 min |
| May 2, 3:52 PM CDT | Tornado Warning | TOP | Ottawa | 38 min |
| May 2, 4:08 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 52 min |
| May 2, 4:11 PM CDT | Tornado Warning | TOP | Cloud | 49 min |
| May 2, 4:13 PM CDT | Tornado Warning | TOP | Ottawa | 47 min |
| May 2, 4:21 PM CDT | Tornado Warning | TOP | Ottawa | 39 min |
| May 2, 4:29 PM CDT | Tornado Warning | TOP | Clay, Cloud, Washington | 46 min |
| May 2, 4:34 PM CDT | Areal Flood Advisory | TOP | Cloud, Ottawa | 3 hr |
| May 2, 4:47 PM CDT | Special Weather Statement | TOP | Dickinson | 43 min |
| May 2, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 57 min |
| May 2, 4:58 PM CDT | Tornado Warning | TOP | Clay, Marshall, Riley, Washington | 47 min |
| May 2, 5:08 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 67 min |
| May 2, 5:22 PM CDT | Special Weather Statement | TOP | Geary, Morris | 53 min |
| May 2, 5:34 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie, Riley | 41 min |
| May 2, 6:03 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 57 min |
| May 2, 6:08 PM CDT | Special Weather Statement | TOP | Shawnee, Wabaunsee | 52 min |
| May 2, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 64 min |
| May 2, 6:45 PM CDT | Special Weather Statement | TOP | Morris | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.